Hail, Clay
- When
- June 20, 1:22 PM EST to 1:27 PM EST
- Where
- Clay County, Manchester
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.150, -83.750
A weak weather disturbance moving through the area, combined with unstable air, allowed for the development of a few severe thunderstorms across the area on June 20th. Several reports of large hail and damaging were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A weak weather disturbance moving through the area, combined with unstable air, allowed for the development of a few severe thunderstorms across the area on June 20th. Several reports of large hail and damaging were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 12:22 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 122 PM EDT FRI JUN 20 2008 .SHORT TERM.../THE REST OF TODAY/ SHOWER AND THUNDERSTORM ACTIVITY PROPAGATING SOUTHEAST ACROSS A NARROW BAND OF CENTRAL AND EASTERN KENTUCKY WILL NECESSITATE AN INCREASE IN POPS FOR THE REST OF TODAY. CONVERGENCE BAND SHOULD STAY LARGELY IN PLACE OVER THE NEXT COUPLE OF HOURS THEN EXPECT COVERAGE TO BECOME MORE SCATTERED LATER THIS AFTERNOON EVERYWHERE AS UPSTREAM VORT BEGINS TO IMPACT AREA. CLOUD COVER WILL REALLY HINDER OUR WARM UP AND HAVE LOWERED HIGH TEMPERATURES A CATEGORY OR TWO MOST AREAS. PROGS INDICATE UPSTREAM VORT MAX WILL DROP ACROSS THE SOUTHERN HALF OF THE STATE TONIGHT. THIS WILL LIKELY REQUIRE HIGHER POPS THAN WE ARE CURRENTLY ADVERTISING BUT WILL REVISIT AND REEVALUATE THAT THIS AFTERNOON. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SUNDAY/ THE REGION REMAINS IN NW TO WNW FLOW ALOFT. SEVERAL WEAK SW/V ALONG WITH A JET STREAK CONTINUE TO WORK ACROSS THE REGION AND HAVE BROUGHT ISOLATED -SHRA TO THE REGION. A STRONGER SW/V IN THIS FLOW WAS CENTERED OVER IA/MO EARLY THIS MORNING AND HAS HELPED TO DEVELOP CONVECTION OVER MO. AT THE SFC...HIGH PRESSURE HAS SHIFTED EAST OF THE APPALACHIANS. A COUPLE OF WEAK INITIAL SW/VS WILL WORK SE INTO THE CENTRAL APPALACHIANS THIS MORNING AS WILL THE JET STREAK. THIS WILL LEAVE THE AREA...ESPECIALLY THE NORTHERN COUNTIES IN THE RIGHT ENTRANCE REGION AROUND 12Z TODAY. THE STRONGER SW/V NOW OVER THE MIDWEST WILL WORK INTO THE LOWER OH VALLEY AND THE TN VALLEY THIS EVENING...AND MOVE INTO THE APPALACHIANS TONIGHT. ANOTHER SW/V WILL FOLLOW QUICKLY BEHIND THIS SYSTEM APPROACH THE AREA BY LATE SAT...CROSSING THE ARE ON SAT EVENING. THIS COMBINATION ALONG WITH A SW/V WORKING FROM SOUTHERN CANADA AND INTO THE GREAT LAKES EARLY IN THE PERIOD TO AMPLIFY THE EASTERN CONUS TROUGH DURING THE LATER PART OF THE PERIOD. A SFC COLD FRONT SHOULD ALSO PASS THROUGH THE REGION ON SUN. MID LEVEL LAPSE RATES AS WELL AS CAP APPEAR AS IF THEY WILL BE WEAKEST FURTHER NORTH IN THE CWA TODAY...ESPECIALLY INITIALLY. AS THE JET STREAK PASSES EARLY IN THE FIRST PERIOD...-SHRA/ISOLATED TSRA SHOULD BE FOCUSED IN THE NORTHERN PART OF THE CWA. MODEL FORECAST SOUNDINGS ALSO INDICATE SOME MID LEVEL DRYING THIS AFTERNOON IN THE NORTH AS WELL AS SLIGHTLY GREAT INSTABILITY...CAPES POSSIBLY NEARING 2000 J/KG AND LI OF -3C TO -4C. SHEAR WILL BE RATHER LIMITED AND LIMIT CONVECTION TO ISOLATED COVERAGE...BUT WBZ WILL LIKELY ONLY BE IN THE 9K TO 10K FT...ESPECIALLY IN THE NORTH. IF THUNDERSTORMS DO DEVELOP THEY MAY POSE A THREAT OF HAIL AND ISOLATED WIND GUSTS...ESPECIALLY IN NORTHERN SECTIONS. THIS THREAT WILL BE INCLUDED IN THE HWO. OTHERWISE...DEBRIS CLOUDS MAY LIMIT HEATING FROM FULL POTENTIAL...THOUGH MAX T SHOULD AVERAGE A COUPLE OF DEGREES WARMER THAN MAX T ON THU...AVERAGING IN THE MID 80S IN MOST AREAS. A SW/V WILL WORK EAST ACROSS THE AREA TONIGHT/EARLY ON SAT...WITH THE NEXT SW/V FOLLOWING QUICKLY BEHIND ON SAT AFTERNOON AND EVENING. WITH HIGH PRESSURE HAVING PUSHED EAST OF THE AREA SFC DEWPOINT SHOULD MODERATE INTO THE LOWER 60S ON SAT. THE SW/VS WILL INTERACT WITH THE MARGINALLY UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED CONVECTION. COVERAGE OF PRECIP MAY BE BETTER CLOSER TO THE VA BORDER WHICH WILL BE CLOSER TO THE TRACK OF THE INITIAL SW/V. CLOUD COVER AND HIGHER DEWPOINTS WILL KEEP TEMPS FROM DROPPING OF AS MUCH TONIGHT AS RECENT NIGHTS AND THE CLOUDS AND SCATTERED PRECIPITATION SHOULD SUPPRESS TEMPS ON SAT AND INSTABILITY. WITH THAT IN MIND...OPTED FOR ONLY A SLIGHT CHANCE OF -TSRA FROM SAT ON. THE NORTHERN CONVECTION WILL BE CLOSER TO THE TRACK OF THE NEXT SW/V ON SAT EVENING/SAT NIGHT. WBZ HEIGHTS WILL CONTINUE TO BE LOW ACROSS THE AREA...SO AN ISOLATED STORM WITH GUSTY WINDS AND SMALL HAIL CANNOT BE RULED OUT THERE LAT SAT OR SAT EVENING. WILL ALSO INCLUDE THIS IN THE HWO. WITH ADDITIONAL SW/VS DROPPING INTO THE DEEPENING EASTERN CONUS TROUGH ALONG WITH A COLD FRONT POSSIBLY FOCUSING CONVECTION...CONTINUED ISOLATED TO SCATTERED POPS INTO SUN AS MOISTURE WILL BE MORE LIMITED THAN ON SAT. TEMPS WILL AGAIN BE SUPPRESSED BY CLOUDS AND THE SLIGHTLY COOLER AIRMASS THAT WILL BE IN PLACE. .LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/ MODELS IN RELATIVELY GOOD AGREEMENT HANDLING LAST WAVE TO PIVOT THROUGH THE REGION ON MONDAY. WILL KEEP POPS IN THE SLIGHT CHANCE RANGE FOR NOW AS LOW LEVEL MOISTURE LOOKS PRETTY LIMITED. AFTER THIS SYSTEM PASSES THE MID/UPPER LEVEL FLOW BEGINS TO FLATTEN OUT AND WE ANTICIPATE A COUPLE DRY DAYS WITH SEASONABLE TEMPERATURES INTO MID WEEK. WILL CARRY SLIGHT CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY. MODELS APPEAR TO BECOME AFFECTED BY CONVECTIVE FEEDBACK DURING THE PERIOD...BUT STILL COULD SEE SOME ACTIVITY AS MOISTURE RETURNS TO THE REGION. && .AVIATION.../18Z TO 18Z/...UPDATED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO PLAGUE AREA TERMINALS OVER THE NEXT 24 HOURS AS AN UPPER DISTURBANCE WANDERS THROUGH THE TENNESSEE VALLEY. SHOULD SEE A DIURNAL NATURE TO THE PRECIPITATION WITH A LULL LATER TONIGHT. HARD TO PIN DOWN WHEN AND WHERE SHOWERS WILL HIT WITH EXPECTED SCATTERED COVERAGE SO WILL HANDLE WITH A VCSH/VCTS MENTION FOR THE MOST PART... FINE TUNING LATER WHEN BETTER TIMING BECOMES APPARENT. FOG WILL ALSO BE A CONCERN LATER TONIGHT... ESPECIALLY AT JKL... WHERE THE RAINS HAVE FALLEN TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP/ABE LONG TERM...JOHNSTONE AVIATION...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 407 AM EDT FRI JUN 20 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 407 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND EVENING COULD CONTAIN SMALL HAIL AND GUSTY WINDS...ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY EVENING. SOME OF THE STORMS ON SATURDAY AND SATURDAY EVENING COULD PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several 1 foot diameter trees were blown down along Good Branch Road and across a driveway. Branches were also torn off several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108924, 108925.